A woman told to put erectile dysfunction cream into her eye ended up with redness, swelling and an infection triggered by the chemicals.
Neither the patient, doctor or pharmacist noticed the woman had been prescribed the wrong medicine in error before she developed the injury.
The woman, whose name and age are unknown, had been to see a doctor complaining of dry eye syndrome, in which not enough tears are produced.
But she went home with a cream called Vitaros, designed to be rubbed onto a man's penis, instead of VitA-POS, an eye lubricant with a similar name.
Poor handwriting on the prescription could have been to blame, experts suggested, as well as time pressures or drop-down computer menus.
Following the error, experts from Glasgow's Tennent Institute of Ophthalmology are calling for doctors to be more careful when writing prescriptions.
When the woman squirted the ointment into her eye she immediately suffered 'discomfort and blurred vision, as well as redness and lid swelling', according to doctors.
She washed her eye but still required antibiotics, lubricants and steroids to treat the infection.
The eye injury was compared to ones which have been caused by e-cigarette fluid, nail glue or the herbal remedy Olbas Oil.
The unfortunate event was recorded by medics in the journal BMJ Case Reports.
Author Dr Magdalena Edington wrote: 'Prescribing errors are common, and medications with similar names/packaging increase risk.
'However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with [eye] application instructions.'
Experts now say more care is needed when prescribing, suggesting doctors use block capitals when handwriting prescriptions.
As well as hard-to-read writing, the study suggested time pressures or drop-down computer menus could be to blame for the wrong drug being given.
Dr Edington added: 'We believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.'
She wrote in her report that prescribing errors affect as many as one in 20 (five per cent) of all prescriptions, saying similarly-named drugs can lead to errors.
This is believed to be the first recorded instance of someone rubbing Vitaros into their eye, Dr Edington said.
The cream is supposed to be applied to the tip of the penis, where it stimulates an erection by widening blood vessels and increasing blood flow to the organ.
Source: The Daily Mail